Antidepressants are prescribed treatment options that are used to treat symptoms of depression. However, like any medical treatment, there are some side effects that follow after every use. While some side effects are normal, there could be some serious complications that the doctor may notice, in which case they may need to change the prescription accordingly. Therefore, it is important to be aware of these possible after-effects of antidepressants to ensure there are no adverse health obstacles.
Common side effects
Commonly observed side effects of antidepressants may include nausea, dry mouth, blurry vision, dizziness, headache, diarrhea or constipation, experiencing anxiety, trouble sleeping, feeling tired, experiencing tremors, increased sweating, and also encountering sexual problems. However, not everyone may experience all of these side effects at once, and some may not experience any at all. It has also been noticed that some of these side effects may disappear within a couple of weeks after beginning the treatment plan. To be on a safer side, it is important to have a detailed conversation with the doctor to understand what to expect when starting antidepressants as part of the daily routine.
Less common side effects
These are some of the other side effects which are not very common but are triggered due to the intake of certain antidepressants as part of the treatment plan.
Sometimes, people experience easy bruising and nosebleeds due to certain types of treatment options that affect the ability of platelets to clot, thereby increasing the risk of bleeding. Additionally, individuals with a history of gut health issues or bleeding may be at higher risk of experiencing such complications.
Decreased sodium levels
In some cases, the use of antidepressants can adversely cause a negative effect on the levels of sodium in the body. When this happens, it results in a condition known as hyponatremia. This condition is mostly prevalent in older adults. Symptoms of this condition include headache and confusion due to the low levels of sodium in the bloodstream. This is usually experienced in the first two to four weeks of treatment and may subside after this period. However, it is always advisable to speak to the doctor and communicate about the side effects, and if necessary, consider alternative courses of action to help manage these symptoms.
Apart from headache and confusion, other symptoms include drowsiness, exhaustion, vomiting, restlessness, crankiness, seizures, muscle cramps, weakness, spasms, and also nausea. It is essential to consult a health professional to discuss any concerns regarding the effectiveness of antidepressants. This discussion will help determine if the treatment needs to be altered or continued for a more extended period to allow the body to adjust. Some of the severe symptoms that may occur in the process include feeling exhausted and restless, experiencing psychosis, feeling disoriented or agitated, and even experiencing fits or seizures.
This is a condition that can lead to potential health risks and should be immediately discussed with a doctor. While it is uncommon, it is serious and is linked with specific treatment plans. This side effect usually occurs when two treatments are mixed, causing high levels of serotonin in the brain. Some of the symptoms of this condition may include muscle twitching, shivering, sweating, diarrhea, confusion, and agitation. In severe cases, the symptoms may include seizures, irregular heartbeat, and unconsciousness.
Certain studies suggest that long-term use of specific antidepressants is linked to an increased risk of developing type 2 diabetes. However, the studies are not conclusive; it is still part of the discussion and speculation. It is then advised to keep an eye out for observing symptoms related to diabetes and also look at potential health risks that lead to diabetes. This can help ensure that the bodily changes that occur during the treatment do not lead to other complicated health risks.
Importance of seeking help
Speaking to the doctor and a therapist is advised to help deal with the effects of these symptoms, as they can have a significant impact on an individual’s mental health. If you’re considering changing the treatment plan, it is best to consult with your doctor to determine the smoothest course of action. Do not hesitate to seek help from a loved one or a professional to cope with any unpleasant and negative thoughts.